Virginia, 2011Heavy Snow in Virginia, January 7 to 8, 2011
January 7 to 8, 2011 · NWS MRX · 2 events in 1 county or zone
A strong upper level disturbance moved southeast across the Tennessee Valley and Southern Appalachian Mountains generating light to moderate snowfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance moved southeast across the Tennessee Valley and Southern Appalachian Mountains generating light to moderate snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 7, 12:55 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 7, 12:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 AM EST FRI JAN 7 2011
.AVIATION...
CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT GENERALLY ALONG THE
NORTHERN TN BORDER...WITH AREA RADARS REVEALING SOME SCATTERED VERY
LIGHT PRECIP OVER THE FORECAST AREA. A STRONG UPPER-LEVEL LOW OVER
THE GREAT LAKES REGION WILL AMPLIFY OVER THE EASTERN HALF OF THE
NATION TODAY...AND IS PROGGED TO DEVELOP A SURFACE LOW OVER THE TN
RIVER VALLEY BY THIS AFTERNOON. THIS SURFACE LOW IS EXPECTED TO
TRACK ACROSS CENTRAL EAST TN THIS AFTERNOON...WITH MILD TEMPS IN THE
40S SOUTH OF IT AND TEMPS IN THE 30S NORTH OF IT. THUS...IT APPEARS
THAT SNOW WILL BE POSSIBLE LATER TODAY AT KTRI AND KTYS...WITH
MOSTLY RAIN AT KCHA. CEILINGS/VISIBILITIES SHOULD GRADUALLY LOWER
INTO THE MVFR RANGES BY LATE MORNING INTO THE AFTERNOON...WITH SOME
IFR CONDITIONS EXPECTED AT KTRI AND KTYS WITH THE HEAVIER SNOW IN
THE AFTERNOON.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR THE
FOLLOWING ZONES: CHEROKEE...CLAY.
TN...WINTER STORM WARNING UNTIL 4 PM EST SATURDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WINTER WEATHER ADVISORY UNTIL 7 AM EST /6 AM CST/ SATURDAY FOR
THE FOLLOWING ZONES: ANDERSON...BLEDSOE...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HANCOCK...
HAWKINS...JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...
MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
RHEA...ROANE...SCOTT TN...SULLIVAN...UNION...WASHINGTON
TN...WEST POLK.
VA...WINTER STORM WARNING UNTIL 4 PM EST SATURDAY FOR THE FOLLOWING
ZONES: RUSSELL...WASHINGTON...WISE.
WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR THE
FOLLOWING ZONES: LEE...SCOTT.
&&
DMGHazardous weather outlook, Jan 6, 11:57 AM EST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1157 AM EST THU JAN 6 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1157 AM EST THU JAN 6 2011 /1057 AM CST THU JAN 6 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE TONIGHT INTO
FRIDAY. THIS WILL CAUSE LIGHT TO MODERATE SNOW TO DEVELOP OVER MUCH
OF THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SOME ACCUMULATING SNOWFALL IS LIKELY TO OCCUR THROUGH FRIDAY NIGHT
OR EVEN INTO SATURDAY. A WIDESPREAD AREA OF 1 TO 4 INCHES OF
SNOWFALL IS POSSIBLE OVER LOWER ELEVATIONS...WHILE HIGHEST
ELEVATIONS COULD MEASURE FROM 6 TO 12 INCHES OF SNOW BY SATURDAY
MORNING.
FORECAST MODELS ARE ALSO SHOWING THE POTENTIAL FOR YET ANOTHER
WINTER WEATHER SYSTEM...DEVELOPING SUNDAY NIGHT AND AFFECTING THE
REGION INTO TUESDAY. THIS SYSTEM WILL TRACK EAST OUT OF THE
SOUTHERN PLAINS AND GULF COAST REGION...AND COULD BRING ADDITIONAL
MODERATE TO HEAVY SNOW FOR THE SOUTHERN APPALACHIANS...DEPENDING
ON THE ACTUAL TIMING AND TRACK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL OBSERVERS ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS WITH EACH WINTER WEATHER
SYSTEM.
TG
Heavy Snow, Lee
- When
- January 7, 2:00 AM EST to 6:00 AM EST
- Where
- Lee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
A snow depth of 3.5 inches of snow was estimated to have fallen three miles west of Jonesville.
Heavy Snow, Lee
- When
- January 8, 5:00 AM EST to 10:50 AM EST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
A snow depth of 2 inches was recorded increasing the total snowfall accumulation to 5 inches at Jonesville.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, January 7 to 9, 2011$350,000 · 3 events
- Lake-Effect Snow in Pennsylvania, January 7 to 9, 2011$150,000 · 1 event
- Winter Storm and Winter Weather in New York, January 7 to 8, 201127 events
- Winter Weather in New Jersey, January 7, 201117 events
- Heavy Snow and Winter Weather in Tennessee, January 7 to 8, 201110 events
- Winter Storm and Winter Weather in Montana, January 7 to 9, 20118 events
- Heavy Snow in North Carolina, January 7 to 9, 20117 events
- Blizzard in Iowa, January 7, 20117 events
- Heavy Snow in Connecticut, January 7 to 8, 20116 events
- Winter Weather in North Carolina, January 7 to 8, 20116 events
- Winter Weather in North Carolina, January 7 to 8, 20115 events
- Heavy Snow in Tennessee, January 7 to 8, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268951, 268962.